Alert archive / Georgia / River Flood Warnings in 2019

River Flood Warning 19, NWS Atlanta, GA

January 4, 2019Gwinnett County, Georgia

NWS Atlanta, GA issued this river flood warning at Jan 4, 2019, 7:53 PM EST for Gwinnett County, Georgia. It took effect at Jan 4, 2019, 10:10 PM EST. It was in force for 18 hr.

The area

The outline as issued.

The facts

Issued
Jan 4, 2019, 7:53 PM EST (00:53 UTC)
In effect from
Jan 4, 2019, 10:10 PM EST
Expired
Jan 5, 2019, 4:36 PM EST
In force
18 hr
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Flood severity
Minor

County Gwinnett County, GA

The radar

The Atlanta radar (KFFC), 92 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Suwanee Creek at Suwanee (SWEG1). The gauge peaked at 8.22 ft at Jan 4, 2019, 10:00 PM EST.

actionminormoderate51001/0501/06
Action stage
7 ft
Minor stage
8 ft
Moderate stage
11 ft
Major stage
14 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 02334885, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

880 
WGUS42 KFFC 050053
FLWFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Peachtree City GA
753 PM EST Fri Jan 4 2019

...The National Weather Service in Peachtree City has issued a Flood 
Warning for the following rivers in Georgia...

  Suwanee Creek near Suwanee affecting Gwinnett County


.Recent heavy rainfall has caused significant runoff into streams and
rivers which will cause flooding in some areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

All persons with interests along the river should monitor the latest
forecasts...and be prepared to take necessary precautions to protect
life and property.

The latest stage data was furnished in cooperation with the United 
States Geological Survey.

&&

GAC135-051452-
/O.NEW.KFFC.FL.W.0019.190105T0330Z-190105T2136Z/
/SWEG1.1.ER.190105T0330Z.190105T1200Z.190105T1536Z.NO/
753 PM EST Fri Jan 4 2019

The National Weather Service in Peachtree City has issued a
* Flood Warning for 
  The Suwanee Creek near Suwanee.
* From this evening until Saturday afternoon.
* At 7 PM Friday the stage was 7.7 feet...and rising.
* Minor flooding is forecast.
* Flood stage is 8 feet.
* The creek is forecast to rise above flood stage by tonight and 
  continue to rise to near 8.3 feet by Saturday morning. The river
  will fall below flood stage by late Saturday morning.
* At 8 feet...Flood Stage is reached. Minor flooding begins along 
  the creek upstream and downstream from the gage at U S Highway 23 
  or Buford Highway. Portions of the Suwanee Creek Park off of 
  Suwanee Creek Trail begin to flood to Martin Farm Road. This will 
  also include areas behind the Suwanee Elementary School and the 
  George Pierce Park.
  

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409             

$$
2 follow-up statements
924 
WGUS82 KFFC 050313
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
1013 PM EST Fri Jan 4 2019

...The Flood Warning continues for the following rivers in Georgia...
 
  Suwanee Creek near Suwanee affecting Gwinnett County 

  Oconee River near Milledgeville affecting Baldwin...Washington and
  Wilkinson Counties 

 
...The Flood Warning continues for the following rivers in Georgia...
  South River near Snapping Shoals affecting Butts...Henry and 
  Newton Counties 


GAC009-303-319-051713-
/O.EXT.KFFC.FL.W.0009.000000T0000Z-190107T2154Z/
/MLGG1.1.ER.190104T2007Z.190105T0600Z.190107T1554Z.NO/
1013 PM EST Fri Jan 4 2019

...Flood Warning extended until Monday afternoon...The Flood Warning 
continues for
  The Oconee River near Milledgeville.
* Until Monday afternoon.
* At 9 PM Friday the stage was 30.4 feet and rising quickly.
* Minor flooding is occurring and Minor flooding is forecast to continue.
* Flood stage is 22 feet.
* The river is forecast to continue rising to near 31.3 feet by after 
  midnight tomorrow. The river will fall below flood stage late Monday 
  morning.
* At 30 feet...Minor flooding continues to expand further into the 
  woodlands and pasture upstream and downstream from the gage near 
  the Georgia Highway 22 and 24 bridge. Fishing Creek backs up and a 
  few buildings along the creek will be flooded. Also Tanyard Branch 
  Stream between East Thomas and East Charleston Streets in 
  Milledgeville will flood. Sinclair Dam will likely have four to 
  five gates open to reach this height.
  

&&

LAT...LON 3313 8325 3314 8317 3308 8317 3302 8313
      3297 8316 3304 8324             

$$

GAC135-051713-
/O.EXT.KFFC.FL.W.0019.190105T0310Z-190105T2136Z/
/SWEG1.1.ER.190105T0115Z.190105T1200Z.190105T1536Z.NO/
1013 PM EST Fri Jan 4 2019

...Flood Warning extended until Saturday afternoon...The Flood 
Warning continues for
  The Suwanee Creek near Suwanee.
* Until Saturday afternoon.
* At 9 PM Friday the stage was 8.2 feet and rising.
* Minor flooding is occurring and Minor flooding is forecast to continue.
* Flood stage is 8 feet.
* The river will continue rising to near 8.3 feet by tomorrow 
  morning. The river will fall below flood stage tomorrow late 
  morning.
* At 8 feet...Flood Stage is reached. Minor flooding begins along 
  the creek upstream and downstream from the gage at U S Highway 23 
  or Buford Highway. Portions of the Suwanee Creek Park off of 
  Suwanee Creek Trail begin to flood to Martin Farm Road. This will 
  also include areas behind the Suwanee Elementary School and the 
  George Pierce Park.
  

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409             

$$

GAC035-151-217-051713-
/O.CON.KFFC.FL.W.0020.000000T0000Z-000000T0000Z/
/SPGG1.1.ER.190105T0130Z.190105T0230Z.000000T0000Z.UU/
1013 PM EST Fri Jan 4 2019

The Flood Warning continues for
  The South River near Snapping Shoals.
* Until further notice.
* At 9 PM Friday the stage was 12 feet and rising.
* Minor flooding is occurring.
* Flood stage is 12 feet.
* At 12 feet...Flood stage is reached. Minor flooding begins in the
  woodlands and fields along the river upstream and downstream from 
  the gage on Georgia Highway 81. Much further downstream...portions 
  of Lucy Lane and Lunsford Road in north Butts County begin to 
  flood.
  

&&

LAT...LON 3353 8410 3357 8404 3350 8392 3341 8388
      3339 8393 3346 8398             

$$
789 
WGUS82 KFFC 050657
FLSFFC
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Peachtree City GA
157 AM EST Sat Jan 5 2019

...The Flood Warning is cancelled for the following rivers in 
Georgia...
 
  Suwanee Creek near Suwanee affecting Gwinnett County

 
...The Flood Warning continues for the following rivers in Georgia...
 
  Falling Creek near East Juliette  affecting Jones County 

 
GAC169-051424-
/O.EXT.KFFC.FL.W.0010.000000T0000Z-190105T1424Z/
/FALG1.1.ER.190104T1723Z.190105T0045Z.190105T0824Z.NO/
157 AM EST Sat Jan 5 2019

...Flood Warning extended until this morning...The Flood Warning 
continues for
  The Falling Creek near East Juliette .
* Until this morning.
* At 1 AM Saturday the stage was 15.0 feet...and falling.
* Minor flooding is occurring and Minor flooding is forecast.
* Flood stage is 13.0 feet.
* The river will continue to fall to below flood stage this morning.
* At 15.0 feet...Minor flooding expands into the woodlands and 
  natural flood plain along the creek in the Piedmont National 
  Wildlife Refuge upstream and downstream from the gage on Round 
  Oak-Juliette Road. The rapid flow increases around 50 percent from 
  the flood stage level.

  

&&

LAT...LON 3316 8377 3317 8366 3310 8368 3303 8368
      3302 8372 3310 8376             

$$

GAC135-050727-
/O.CAN.KFFC.FL.W.0019.000000T0000Z-190105T2136Z/
/SWEG1.1.ER.190105T0115Z.190105T0300Z.190105T0521Z.NO/
157 AM EST Sat Jan 5 2019

The Flood Warning is cancelled for
  The Suwanee Creek near Suwanee.
* This takes effect immediately.
* At 1 AM Saturday the stage was 7.8 feet...and falling.
* Flood stage is 8.0 feet.
* The creek will continue to fall.
  

&&

LAT...LON 3412 8403 3410 8396 3403 8398 3401 8413
      3403 8412 3406 8409             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this river flood warning went out at Jan 4, 7:29 PM EST, 24 minutes earlier.

Area forecast discussion, Jan 4, 7:29 PM EST, 24 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
729 PM EST Fri Jan 4 2019

.PREV DISCUSSION... /issued 221 PM EST Fri Jan 4 2019/

SHORT TERM /Tonight through Saturday Night/...
While the post-dry slot portion and sfc occluded front is exiting
the CWA to the east and north, some breaks in the wrap-around
stratocu may tease momentary glimpses of the thing we call the
sun for this afternoon. While the center of the upper cutoff low
and associated lingering low level moisture continues to push
across the MS/TN Valleys, cloud cover is unfortunately expected to
fill back in for this evening into overnight though NW flow
behind this system will allow for a much more optimistic clearing
trend for the weekend. In the mean time, the steepening lapse
rates and continued moisture near the main cold core of the low
will actually allow for some continued shower and isolated thunder
development in parts of north GA. There may even be a few shallow
cells that generate graupel or small hail. Late tonight the last
of the precip should diminish in the far northeast. Keeping it all
showers late given thermal profile trend but could not rule out a
few flurries or snow grains right at the tail end though sfc
temps stay above freezing in the mountains.

Temps mainly in the mid 50s to low 60s for Saturday with clearing
skies and enhanced NW gradient winds, then even better Sunday
with temps moderating into the mid to upper 60s as the flow
becomes more zonal.

Baker

LONG TERM /Sunday through Friday/...
No major forecast concerns during the long term period. 12Z model
guidance in relatively strong agreement with broad upper ridging
over the eastern CONUS transitioning to southwest flow and a broad
upper trough over the northern/central CONUS latitudes on Monday,
followed by strong NW flow aloft and subsidence Tues thru Thurs.
There could be some light rain Monday night associated with warm
advection ahead of front but other than that, the entire forecast
will be dry.

Both max and min temperatures through Wednesday will be 10 to 15
degrees above normal, possibly higher before the next front arrives
on Tues night or Wednesday. Even after that, temps will remain
around 5 degrees above normal.

SNELSON

PREV LONG TERM DISCUSSION... /Issued 332 AM EST Fri Jan 4 2019/

The long term begins with a ridge of high pressure building over the
central U.S. This will bring dry and more stable air into the CWA
for a few days. Another weak but fast moving system will move across
the CWA late Monday and Monday night. The system will weaken as it
moves across the CWA, however it will have enough moisture for
another chance of showers. After Monday night, a broad trough will
dominate the eastern half of the nation with the axis just off the
east coast. This puts the CWA in a west northwest flow bringing dry
and stable conditions for the remainder of the long term.
Temperatures will be at or just above normal through the long term.

17

&&

.AVIATION...
00Z UPDATE...

Winds remain elevated at terminals this evening and will continue
to carry low end gusts into the overnight period and right on
through Sat for ATL. Some clearing initially behind the front but
MVFR should move in by 03Z and IFR likely thereafter for a brief
period. A much needed return to VFR conditions anticipated for Sat
morning and persisting through the remainder of the TAF period.

//ATL CONFIDENCE...00Z UPDATE...

Medium on IFR conditions.
High on remaining elements.

Deese

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          41  57  39  66 /  20   5   0   0
Atlanta         41  56  41  65 /  10   0   0   0
Blairsville     37  51  35  63 /  40  10   0   0
Cartersville    40  55  37  63 /  20   0   0   0
Columbus        43  60  42  68 /  10   5   0   0
Gainesville     40  54  39  64 /  20   5   0   0
Macon           44  60  40  68 /  10   5   0   0
Rome            39  56  36  63 /  20   0   0   0
Peachtree City  41  57  40  67 /  10   0   0   0
Vidalia         45  61  42  67 /  20   5   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Baker
LONG TERM....SNELSON
AVIATION...Deese
Hazardous weather outlook, Jan 4, 2:05 PM EST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
205 PM EST Fri Jan 4 2019

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-051100-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
205 PM EST Fri Jan 4 2019

This Hazardous Weather Outlook is for portions of North and Central Georgia.

.DAY ONE...This afternoon and Tonight...

Although the rain has ended, some creeks and rivers will continue to
rise through tonight, resulting in a few spots experiencing minor
flooding. Water levels are expected to fall over the next few days.
Otherwise, no hazardous weather is expected.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not requested but spotters are encouraged
to submit reports of flooding through the web by going to
weather.gov/atlanta.

In the hours before

Special weather statement, Jan 4, 3:23 PM EST, 4 hours 30 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
323 PM EST FRI JAN 4 2019

GAZ013-014-021-022-042100-
Dawson GA-Cherokee GA-Forsyth GA-Pickens GA-
323 PM EST FRI JAN 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAWSON...
NORTHEASTERN CHEROKEE...NORTHWESTERN FORSYTH AND SOUTHEASTERN PICKENS
COUNTIES UNTIL 400 PM EST...

At 323 PM EST...a strong thunderstorm was near Lathemtown, or 8 miles
east of Canton...moving northeast at 25 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Ball Ground, Reavis Mountain and Hollis Lathem Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3422 8435 3427 8445 3446 8429 3439 8412
TIME...MOT...LOC 2023Z 227DEG 20KT 3428 8435

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jan 4, 3:58 PM EST, 3 hours 55 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
358 PM EST FRI JAN 4 2019

GAZ014-015-042130-
Dawson GA-Lumpkin GA-
358 PM EST FRI JAN 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN DAWSON AND LUMPKIN
COUNTIES UNTIL 430 PM EST...

At 358 PM EST...a strong thunderstorm was over McKee, or over
Dawsonville...moving northeast at 30 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dahlonega, Dawsonville, Auraria, Garland, Porter Springs, Turners
Corner, Nimblewill, Gooch Mountain Shelter, McKee and Juno.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3468 8387 3462 8388 3461 8386 3455 8386
      3454 8384 3453 8384 3437 8412 3436 8420
      3445 8426 3447 8426 3465 8406 3464 8404
      3467 8403 3468 8399 3470 8399
TIME...MOT...LOC 2058Z 223DEG 25KT 3446 8413

HAIL...0.25IN
WIND...40MPH
Special weather statement, Jan 4, 4:30 PM EST, 3 hours 23 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
430 PM EST FRI JAN 4 2019

GAZ015-016-042200-
White GA-Lumpkin GA-
430 PM EST FRI JAN 4 2019

...SIGNIFICANT WEATHER ADVISORY FOR WHITE AND SOUTHEASTERN LUMPKIN
COUNTIES UNTIL 500 PM EST...

At 430 PM EST...a strong thunderstorm was near Porter Springs, or
near Dahlonega...moving northeast at 25 mph.

  HAZARD...Winds up to 40 mph and pea sized hail.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light...unsecured objects.

Some locations in the path of this storm include
Dahlonega, Cleveland, Helen, Unicoi State Park, Camp Coleman Lake,
Robertstown, Anna Ruby Falls, Garland, Smithgall Woods Conservation
Are, Porter Springs, Sautee and Qualatchee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately.

LAT...LON 3477 8365 3477 8364 3476 8363 3475 8363
      3473 8362 3472 8364 3467 8364 3466 8366
      3462 8364 3461 8364 3449 8393 3460 8400
      3479 8368
TIME...MOT...LOC 2130Z 234DEG 23KT 3458 8393

HAIL...0.25IN
WIND...40MPH
Local storm report, Jan 4, 5:14 PM EST, 2 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
514 PM EST FRI JAN 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            3 SSW MOLENA            32.97N  84.52W
01/04/2019                   UPSON              GA   EMERGENCY MNGR

            DRIPPING ROCK RD WAS CLOSED AT ELKINS CREEK NEAR THE
            PIKE/UPSON COUNTY LINE

&&

EVENT NUMBER FFC1900001

THIEM
Local storm report, Jan 4, 5:16 PM EST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
516 PM EST FRI JAN 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            2 NW LIFSEY SPRINGS     33.06N  84.39W
01/04/2019                   PIKE               GA   EMERGENCY MNGR

            OLD ZEBULON RD WAS CLOSED AT THE POWDER CREEK CROSSING
            BETWEEN COOK RD AND POWDER CREEK RD

&&

EVENT NUMBER FFC1900002

THIEM
Local storm report, Jan 4, 5:17 PM EST, 2 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
517 PM EST FRI JAN 04 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLOOD            1 NNW HILLTOP           33.12N  84.44W
01/04/2019                   PIKE               GA   EMERGENCY MNGR

            ROAD CLOSURE DUE TO RAINWATER RUNOFF AT MILNER RD AND
            BOTTOMS RD

&&

EVENT NUMBER FFC1900003

THIEM

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 7:14 PM ESTRiver Flood WarningFFCTaliaferro, Wilkes37 hr
Jan 4, 8:39 PM ESTRiver Flood WarningFFCButts, Henry, Newton21 days
Jan 4, 9:25 PM ESTRiver Flood WarningFFCFloyd4 days
Jan 5, 12:53 AM ESTRiver Flood WarningFFCBarrow, Jackson16 hr
Jan 5, 4:07 AM ESTRiver Flood WarningFFCWashington, Wilkinson21 days
Jan 5, 5:18 AM ESTRiver Flood WarningFFCFloyd21 days
Jan 5, 5:26 AM ESTRiver Flood WarningFFCBibb, Crawford, Houston, Peach27 hr

Nearby

River Flood Warnings in Georgia, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.